Thursday, February 21, 2008

Steriod Use in Girls

What do anabolic steroids have in common with amphetamines, tobacco, diet pills, laxatives, and anorectics?

They all are drugs used by adolescent girls seeking to stay thin, says Dr. Linn Goldberg of Oregon Health Sciences University.

Call me naive, but I had not heard of non-athletic girls using steroids until I heard this (Cheerleader Drawn to Steroid Use) on Good Morning America (GMA) yesterday morning. I was surprised, though maybe I shouldn't have been. I felt the need to read more about this. Here is some of what I learned.

  • Among high school students, the use of androgenic steroid hormones is prevalent, with 1% to 2% of adolescent girls and 4% to 6% of adolescent boys having used an anabolic steroid at least once.
  • It is being used in teens as young as 12-, 13-, 14-year-olds.
  • Androgenic steroid use has been associated with the use of other illicit drugs, cigarette smoking, and alcohol use.
  • When taken in supra-physiologic doses, these drugs are known to cause a wide range of acute adverse effects (well, I already knew this).

Side Effects of Anabolic-Androgenic Steroid Hormones

Since I wanted to write this for my dear nieces (whom I don't think are using these drugs) and others like them, I will skip over the life-threatening side-effects (serious liver problems, serious heart problems, etc) and concentrate on the body-shape alterations. To me, these side-effects aren't worth the perceived benefits (increased muscle mass, "leaner" body) that might be gained by the use of androgenic steroids. The increased muscle mass and leaner body can be gotten by eating healthy and going to the gym.

Being thin is not worth these side effects:

VIRILIZATION (girls/women)

If given to women in high enough doses for a long enough period, the anabolic-androgenic steroid hormones cause virilization. This includes

  • excess facial and body hair
  • male-pattern baldness
  • acne (including on the chest and / or back)
  • deepening of the voice
  • increased muscularity
  • an increased sex drive.

GYNECOMASTIA (boys/men)

  • Fibrocystic masses, usually immediately deep to the nipple, may develop in men and adolescent boys who take anabolic-androgenic steroid hormones. This gives an increased breast size. The lesions are painful and may not resolve with discontinuation of the drug, but may have to be removed surgically.

ALTERED GROWTH (shortened stature in teens)

  • This is only an issue in adolescents. There may be premature closure of the epiphyses (growth plates in the bones) with prolonged use of high-dose anabolic-androgenic steroid hormones. This results in a shorter stature than would have been attained if there had not been interference with natural growth.

PSYCHOLOGICAL EFFECTS

A small percentage of users of high-dose anabolic-androgenic steroid hormones appear to exhibit clinically significant psychological signs and symptoms, including

  • highly aggressive behavior ("roid rage")
  • psychoses
  • depression (sometimes to the point of suicidal)

For MORE INFORMATION

Steroid Prevention Program Scores with High School Athletes; Robert Mathias; NIDA Notes, Vol 12, No 4, July/Aug 1997

Anabolic Steroids; NIDA for Teens, 2000

Use of Steroid for Self-Enhancement: An Epidemiologic/Societal Perspective; Charles E Yesalis, MPH, ScD; Medscape Article (AIDS Read 11(3):157-160, 2001. © 2001 Cliggott Publishing, Division of SCP Communications ) -- very nice article

Steroids in Sports: Questions Answered: Get Answers to 16 Questions About Performance-Enhancing Drugs in Baseball and Other Sports; Miranda Hitti, Louise Chang MD (reviewed by);
WebMD Medical News, Dec. 13, 2007

5 comments:

DermDoc said...

I just had a woman ask me about this in clinic today. I thought it strange, but maybe she saw the same GMA. I wish I had seen this post, I would have had a much more article answer at my fingertips. Next time.

Dr. Smak said...

This was unknown to me as well. I guess I'll need to expand the adolescent population I asked about steroid use to include a few more!

rlbates said...

Sad that you need to do so.

Doctor David said...

It never would have occurred to me before this to think that adolescent girls would take androgens to stay thin. I'd think the virilization would counteract any supposed gain in attractiveness from losing weight. Thanks for the interesting post.

rlbates said...

Dr. David, I would agree, but I'm not sure that they think about that side effect. If they are getting the drugs from the male athletes, the "boys" sure aren't going to be worried about those things.